Latisse Causing Redness Around Skin on Eye Rims and Lids- Stopped Use, But Is It Permanent?

Hi there I've stopped using Latisse after 1 yr due to redness around the skin area of eye rims and lids. I discontinued using the product 4 wks ago but still get the redness. The GP said its Blepharitis, but the only symptoms have been redness - nothing else. Will this eventually go away on it's own, or is the redness something I'll be putting up with forever (Im not using any other products). Regards

Doctor Answers 7

Latisse and eyelid redness or irritation

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Latisse causes eyelid redness, sensitivity, and irritation in about 4% of patients.  People with sensitive skin are more likely to experience irritation, which can persist for several weeks after using the product.  Try vaseline (petroleum jelly) or over-the-counter hydrocortisone on the red eyelid skin for several days to see if that helps.  If irritation resolves and you want to try latisse again, try using a smaller amount.  Look for a little moisture on the upper eyelid lashline after applying.  If you see runny streaks, you are applying too much.

Other reasons for red eyelid skin include allergic contact dermatitis, seborrheic dermatitis, rosacea, and seasonal allergies.  If the redness does not resolve within 8 weeks of stopping latisse or if the redness is worsening, I would recommend that you consult your prescribing physician.

Redness from Latisse will get better

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

You are not alone!  About 90% of people who use Latisse, according to one pooled study, have mild side effects -- of course, they are so mild and people like the product so much that most of them keep using it anyway. The most common side effects are mild inflammation, which makes sense, because Latisse is essentially the OPPOSITE of Motrin.  It causes some inflammation.  Eye redness, eyelid redness and irritation are relatively common side effects.  This will get better, if that is truly what you are dealing with.  

This is not to be confused with increased pigmentation, which is a different process, and which also can occur with Latisse.  One study reports that this will typically get better by 3-12 months after stopping the product.  Another study found failure to get better up to six months.  If six months pass and the darkened eyelids remain, I would see help from a dermatologist -- it is likely that some of the products used for blotchy patches on the skin like kojic acid might help.

I would ask your ophthalmologist if it would be a problem to try hydrocortisone on the eyelids, which may speed up the resolution of the redness.  Certain people should not use steroids around the eyes, and your ophthalmologist will know if you are one of them!

 

Joseph Walrath, MD
Atlanta Oculoplastic Surgeon

Inflammation from Latisse

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Side effects from the initial studies for Latisse (bimatoprost ophthalmic solution 0.03%) showed less than 4 percent of patients experienced redness, irritation and itching of the upper eyelid, which was reversed upon discontinuation. The irritation can sometimes lead to darkening of the skin on the upper eyelid where the Latisse has been applied. It is not "blepharitis" and should not be permanent. The darkened color is usually not objectionable as it's fading as it can resemble an eyeliner.

You might also like...

Pigmenatations around eyes with Latisse use...

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

If this is truly due to Latisse use the pigmentation changes on the skin around the eye should reverse.  This is not known to be permanent.  Have patience.  However if your GP has given you a diagnosis, you should follow his/her instructions and make sure you follow up with them in a timely matter.

Good luck. 

Dr. Grant Stevens        

Redness after Latisse

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Blepharitis isn't permanent. Redness such as this is the only side effect I've ever seen from Latisse and I've sold thousands of the prescriptions. And that being said, I've only seen this type of redness in less than 1% of patients who use Latisse. As your eyelashes begin to return to their former state, your blepharitis should disappear. If you do have any additional concerns, I'd recommend seeing an ocular specialist, but I would think you are going to be just fine.

Redness with Latisse

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question.  I have heard from some patients who use Latisse that they do experience redness around the lashes.  This normally subsides after you stop using the Latisse.  Give yourself time but if you see that it is not going away, please go in for an evaluation.,

 

Redness and Irritation From Latisse Use

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This is the only side effect of Latisse that I have ever seen and it is directly linked to the product getting into your eye and irritating it. Typically, it results from using a little too much of the product along the eyelash line, so this allows some to wash over the eye in the tear film. Stopping the use of Latisse will allow the redness to go away. If the redness is persisting after stopping the product, then another eyelid issue, like blepahritis, is likely the cause. The Latisse irritation might have induced the blepharitis, but so could the change of season. Your eye doctor will give you instructions for treating blepharitis and the symptoms should resolve pretty quickly.

Anthony J. Kameen, MD
Baltimore Ophthalmologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.